Prevalence of visual field loss following exposure to vigabatrin therapy: A systematic review

Department of Neurological Science, University of Liverpool, Liverpool, United Kingdom.
Epilepsia (Impact Factor: 4.57). 11/2010; 51(12):2423-31. DOI: 10.1111/j.1528-1167.2010.02772.x
Source: PubMed


Vigabatrin is an efficacious antiepileptic drug licensed as add-on therapy in refractory epilepsy and used in infantile spasms. Eight years after licensing, there emerged a strong and possibly causative association with bilateral visual field loss. We report a systematic review ascertaining the magnitude of risk of vigabatrin associated visual field loss (VAVFL) and any clinical predictors of risk.
Electronic searches, including MEDLINE (1966-2009), EMBASE (1974-2009), and CINAHL (1982-2009), were conducted. Reports, published in full, of observational studies investigating the prevalence of visual field loss in patients with partial epilepsy treated with vigabatrin were included. Outcomes were the proportion with visual field loss, and the relative risk of VAVFL compared to similar nonexposed patients with epilepsy.
Thirty-two studies were identified, which included 1,678 patients exposed to vigabatrin and 406 controls. Of the 1,678 exposed patients, 738 (44%) had visual field loss compared to just 30 (7%) among the 406 controls. The random-effects estimate for the proportion of adults with visual field loss was 52% [95% confidence interval (CI) 46-59]. The estimate for children was lower at 34% (95% CI 25-42). The relative risk for field loss in vigabatrin-exposed patients was 4.0 (95% CI 2.9-5.5). Larger mean cumulative dose of vigabatrin and increasing age were associated with a higher proportion of patients with visual field loss.
Vigabatrin should be reserved for patients with epilepsy for whom there is no other alternative or for patients who have determined the benefit of ongoing treatment to outweigh the risk of VAVFL.

Download full-text


Available from: Melissa Jane Maguire, Sep 29, 2014
27 Reads
  • Source
    • "Permanent, bilateral, concentric visual field constriction was first reported with vigabatrin use in 1997 [14]. Although data regarding visual field loss from randomized, controlled trials are not available, several crosssectional , observational studies reported peripheral visual field defects ranging from mild to severe in 30-50% of patients [15] [16] [17] [18] [19] [20] [21]. "
    [Show abstract] [Hide abstract]
    ABSTRACT: To determine vigabatrin's effectiveness and the prevalence of symptomatic visual impairment (i.e., impairment affecting the ability to perform everyday activities) associated with its therapy in pediatric epilepsy, we retrospectively reviewed medical records of 156 patients receiving vigabatrin at Cincinnati Children's Medical Center from 1998-2010. In addition to demographics and vigabatrin dosing information, data included seizure type/frequency at presentation and subsequent follow-up. Of 156 patients, we excluded 35 because their medical records were insufficient to permit verification of the exact duration or timing of vigabatrin treatment. To evaluate efficacy (n = 121/135), we used a 5-point scale (0-4) to compare seizure frequency at several time points. To evaluate visual impairment (n = 63), we reviewed serial ophthalmologic evaluations at baseline and during treatment for patients in whom they were clinically indicated. Mean age at treatment initiation was 1.8 years (range, 0.1-29.2 years). Treatment duration ranged from 0.7-101.0 months, with an estimated average daily dose of 79 mg/kg/day. Tuberous sclerosis complex was the commonest seizure etiology (83%). Partial-onset seizure, alone or with infantile spasms, was the commonest seizure type (84%). Seizure frequency decreased from 3.7 ± 0.6 S.D. at baseline to 1.8 ± 1.7 S.D. at 6 months (P < 0.001). Responses to vigabatrin did not differ by tuberous sclerosis complex or nontuberous sclerosis complex etiology, and were sustained for 5 years. Sixty-three patients (∼50% of all patients evaluated) underwent clinically indicated ophthalmologic assessments during the review period. In our clinical judgment, no cases of clinically relevant vigabatrin-associated visual impairment occurred. Vigabatrin was effective for refractory childhood partial-onset epilepsy, and was not associated with symptomatic vision loss.
    Pediatric Neurology 02/2012; 46(2):83-8. DOI:10.1016/j.pediatrneurol.2011.11.020 · 1.70 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: The newer antiepileptic drugs (AEDs) provide more therapeutic options and overall improved safety and tolerability for patients. To provide the best care, physicians must be familiar with the latest tolerability and safety data. This is particularly true in children, given there are relatively fewer studies examining the effects of AEDs in children compared with adults. Since we now have significant paediatric literature on each of these agents, we provide a comprehensive and current literature review of the newer AEDs, focusing on safety and tolerability data in children and adolescents. Because the safety profiles in children differ from those in adults, familiarity with this literature is important for child neurologists and other paediatric caregivers. We have organized the data by organ system for each AED for easier reference.
    CNS Drugs 03/2010; 24(5):399-430. DOI:10.2165/11310980-000000000-00000 · 5.11 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Therapeutic drug monitoring (TDM) of antiepileptic drugs (AEDs) has been in clinical use for more than three decades. Its value has, however, been questioned recently for several reasons, e.g., the occurrence of newer AEDs, for which the use of TDM has to be evaluated, but also because of financial strains on health systems. The current review aims at assessing the use of TDM in newer AEDs, i.e., those that entered the market since the beginning of the 1990s. As some have been licensed only recently and others are only in very limited use, either because of orphan drug status or because of limited efficacy or potentially severe adverse events, only limited data exist for some of the newer AEDs. General considerations are made in the review, and each new AED is discussed, and, in some cases preliminary, assessment of the use of TDM is given.
    Laboratoriums Medizin 06/2011; 35(3):161-169. DOI:10.1515/JLM.2011.022 · 0.21 Impact Factor
Show more